Hail, Laramie
- When
- May 20, 12:35 PM MST to 12:45 PM MST
- Where
- Laramie County, 7 mi SSW of Cheyenne to 8 mi S of Cheyenne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.036, -104.871
A severe thunderstorm produced hail south of Cheyenne, Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm produced hail south of Cheyenne, Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 9:25 AM MST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1025 AM MDT SUN MAY 20 2007 .UPDATE...SUNNY SKIES THIS MORNING WILL YIELD TO CLOUDS AND SCT TSTMS THIS AFTERNOON. HAVE UPPED POPS AND CLOUD COVER CATEGORY PER LAST THREE DAYS TRENDS. ALSO ADDED SEVERE CHANCE IN CONVERSE AND NIOBRARA COUNTIES. CONVECTIVE PARAMETERS LOOK FAVORABLE THERE...WITH LL CONVERGENCE AND CLOSER PROXIMITY TO UPPER ENERGY. EVERYTHING ELSE ON TRACK. SOWKO && .PREV DISCUSSION... /ISSUED 326 AM MDT SUN MAY 20 2007/ SHORT TERM...TODAY THROUGH MONDAY NIGHT... SW FLOW WILL CONTINUE ALOFT TODAY AND TONIGHT AS AN UPPER LOW BEGINS TO MOVE INTO THE PAC NW. SOME MID LEVEL MOISTURE WILL BE OVER THE AREA TODAY AND LIS THIS AFTERNOON WILL BE FROM -3 TO -4 IN THE NEB PANHANDLE...WITH -2 TO -3 IN SE WYOMING. CAPE VALUES WILL BE FROM 1000 TO 1300 J/KG IN THE NEB PANHANDLE AND 700 TO 1000 J/KG IN WY EAST OF THE LARAMIE RANGE. 0 TO 6 KM SHEAR IS WEAK...SO WILL GO WITH SCATTERED THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE CWA...AND ISOLATED ACROSS THE SOUTH HALF. A STORM OR TWO COULD REACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WIND GUSTS. THE UPPER LOW WILL MOVE INTO ID ON MON...WITH GREATEST PVA STAYING TO THE NORTH OF THE CWA. AIRMASS WILL BE UNSTABLE MONDAY AFTERNOON AND EVENING WITH MODERATE CAPE VALUES. TIMING OF THE ASSOCIATED COLD FRONT IS CRITICAL...AND WOULD PROVIDE THE NECESSARY SHEAR AND LIFT IF IT MOVES EAST OF THE LARAMIE RANGE BY EARLY AFTERNOON ON MONDAY. THIS WOULD RESULT IN SEVERAL SEVERE STORMS...MAINLY EAST OF THE LARAMIE RANGE. MID LEVEL MOISTURE WILL ALSO BE HIGHER ON MONDAY...SO WILL GO WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. BELIEVE THE COLD FRONT ASSOCIATED WITH THE APPROACHING UPPER LOW WILL BEGIN TO MOVE INTO THE NW PORTION OF THE CWA MON MORNING AND WILL BE SOUTH AND EAST OF THE CWA BY 06Z TUES. LONG TERM...TUESDAY THROUGH SATURDAY... THE AFOREMENTIONED DYNAMIC UPPER SHORTWAVE WILL BE ON THE DOORSTEP OF THE CWA AS THE PERIOD BEGINS. THE GFS/NAM/ECMWF HAVE THIS FEATURED HANDLED WELL STRENGTH-WISE TUE AT 12Z...WITH ONLY SOME MINOR DIFFERENCES IN ITS PLACEMENT. SFC FRONT WILL BE WELL SOUTH OF THE AREA INTO CNTRL CO...HOWEVER MID AND UPPER LEVEL SYNOPTIC FORCING ASSD WITH THE SHORTWAVE WILL BEING WORKING THROUGH THE AREA DURING THE DAY ON TUESDAY. HAVE MAINTAINED THUNDERSTORM CHANCES ACROSS SRN ZONES TO ACCOUNT FOR WEAK ELEVATED INSTABILITY ABOVE THE SHALLOW SFC FRONT. TIMING DIFFERENCES BECOME GREATER BY LATER TUESDAY...WITH THE GFS THE SLOW OUTLIER HANGING THE UPPER LOW BACK ACROSS CNTRL WYO FOR 6 TO 9 HOURS LONGER. NONETHELESS...THE RESULT WILL BE SIMILAR...WITH THE MID AND UPPER LEVEL SYNOPTIC FRONT CATCHING UP WITH THE SFC FRONT BY LATE TUESDAY. TEMPERATURES WILL BE MUCH COOLER...IE 20 TO 25 DEGREES...ON TUESDAY COMPARED TO MONDAY IN STRONG CAA ADVECTION BEHIND SFC FROPA. IN FACT SNOW LEVELS DIP TO AROUND 6 KFT BY WEDNESDAY MORNING. SO RAIN WILL SLOWLY TRANSITION OR MIX WITH SNOW BY WEDNESDAY MORNING. A COUPLE OF INCHES...PRIMARILY ON GRASSY AREAS IN ELEVATIONS ABOVE 7500 FEET...CAN BE EXPECTED TUESDAY NIGHT AND WEDNESDAY MORNING. AREAS ALONG AND WEST OF THE LARAMIE RANGE WILL LIKELY SEE TEMPERATURES AT OR JUST BELOW FREEZING BY WEDNESDAY MORNING. BY WEDNESDAY NORTHWEST FLOW ENSUES BEHIND DEPARTING SHORTWAVE. TEMPERATURES WILL BE VERY COOL ONCE AGAIN...WITH HIGHS ONLY THE UPPER 50S TO LOW 60S. ALSO...BANDED SHOWERS DEVELOPING OFF THE LARAMIE RANGE CERTAINLY A POSSIBILITY IN FAVORABLE UNSTABLE NORTHWEST FLOW. NORTHWEST FLOW WILL PERSIST THROUGH THE REMAINDER OF THE LONG TERM WITH SLOWLY MODERATING TEMPERATURES...FINALLY GETTING BACK INTO THE 70 DEGREE RANGE THURSDAY AND FRIDAY...APPROACHING 80 IN LOWER ELEVATIONS OF THE PANHANDLE ON SATURDAY AND SUNDAY. THE GFS/ECMWF ADVERTISING ANOTHER SHORTWAVE TO SLIDE TO THE NE OF THE CWA ON FRIDAY. THIS WILL DRAG ANOTHER WEAK FRONT INTO THE AREA...PROVIDING ADDITIONAL SHOWER AND THUNDERSTORM CHANCES. AVIATION... VFR CONDITIONS TODAY THROUGH MONDAY...WITH THE EXCEPTION OF MVFR CONDITIONS IN ISOLATED AFTERNOON AND EVENING THUNDERSTORM ACTIVITY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...KMD LONG TERM....HAHN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1015 AM MDT SUN MAY 20 2007 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-211100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1015 AM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE GENERAL THREATS. THUNDERSTORMS MAY APPROACH SEVERE LIMITS LATER TODAY ACROSS CONVERSE AND NIOBRARA COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. A FEW THUNDERSTORMS MAY BECOME SEVERE MONDAY AFTERNOON CONTAINING WINDS IN EXCESS OF 58 MPH AND HAIL IN EXCESS OF THREE QUARTERS OF AN INCH IN DIAMETER. A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-211100- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1015 AM MDT SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE GENERAL THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE A POSSIBILITY ON MONDAY. A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. NEAR FREEZING OR FREEZING TEMPERATURES ARE ANTICIPATED FOR TUESDAY NIGHT. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The Cheyenne radar (KCYS), 14 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22294.